|Tired all the time, and no new combos will work...
Jan 31, 2003
I have been on the cocktails since they began using them in the mid 90's. Sadly, I found out last week that my virus is resistant to all of the drugs except videx and ziagen, which are two of the three I take now, along with Kaletra. Although there are MANY side effects for me, I was told last week that my phenotype indicates that I am out of options in the cocktail area. Are there any new drugs coming out soon? My doc suggested I take a drug holiday for about 4 weeks, so that we can re-introduce a new cocktail, to battle the virus down to a level acceptable to put me on Ampligen in a drug trial. As of now, my vision suffers terribly, my feet hurt terribly due to neuromas and tightened hamstrings, and often swell to the size of very large baseballs (so large, I can't move my ankles at all...can't this be explained?) Along with the fatigue, heartburn, and lack of energy, my eyes hurt all day long, now, as opposed to only hurting at night last year. The eye Doc says nothing is wrong except for farsightedness, and they gave me glasses, but it hurts to wear them and it also hurts even more when I take them off, and since I am in school, I read alot, and desperately need my vision. And it just gets worse, never better. Most of my pains and problems can't be explained or treated. Or can they? My joints hurt, I am constantly pulling muscles, and I've gained over 75 extra pounds in the last two years, yet I eat exactly what my lover does, who is also poz, yet he has lost weight, not gained it. I am at my wits end...it makes the future looke bleak and extremely painful. The Doctors here seem to be useless for me, and I have to wonder if they are educating themselves as much as they should, since most of them specialize in AIDS patients. I have been offered no help at all...they seem baffled by me; I seem to be the opposite of the average AIDS patient. Yet I can't go on living with this pain.
Any help would be greatly appreciated.
Parker Ft Lauderdale
Response from Dr. Frascino
Sorry things aren't going so well for you at the moment. "Are there any new drugs coming out soon?" Actually yes, a whole handful (well at least 5 anyway) has entered the homestretch for approval. None of these products are revolutionary, but each does have something to offer certain pozatoids. The next 5 to make it to the pharmacy shelf should be:
1. Zerit XR. This one was approved a few weeks ago. It's an extended-release formulation of d4T. It offers once-per-day dosing. 2. Fuzeon. This long-awaited, much-delayed drug is the first agent in a completely new class of medications called fusion inhibitors. Expect a yea or nay from the FDA by March. It will probably be thumbs up on this one. It has an inconvenient twice-daily dosing via self-injection. Injection site reactions are a prominent side effect; however, on the upside, it should be an excellent choice for folks like you with resistance to practically all other meds. On the downside, production of this drug is difficult and supplies may be less than optimal during the first year after approval. Your HIV specialist may have to go to bat for you to make sure you get the drug quickly. The price of this drug may also be quite steep. 3. Atazanavir. This is a new protease inhibitor, which seems to have many fewer side effects than other drugs in this class, particularly as concerns problems with cholesterol and triglycerides. It will also be a once-a-day product. 4. Fosamprenavir. This one is an improved version of Agenerase. The difference? Amprenavir (Agenerase) requires 16 gag-inducing pills per day versus "fosamprenavir's" 2 pills per day. 5. Coviracil. This should become available in the summer of 2003. Coviracil is a more potent, less toxic drug that is similar to 3TC, and which can be dosed once-per-day.
Watch for news about these and other drugs working their way through the FDA's hoops of fire at the next big HIV conference - February's Retrovirus Conference in Boston. The Body will be providing daily coverage of the entire conference.
Regarding your foot pain and neuromas the size of baseballs (?), perhaps a consultation with an HIV-knowledgeable neurologist would be helpful on a couple levels - treatment of the neuromas and pain control. Also, your Videx may be causing some neuropathy as well.
Vision problems? Get a second opinion if you don't trust the first ophthalmologist. Try to find or be referred to one with HIV/AIDS experience.
Why can't your pains and problems be explained? Consider a second opinion from an HIV/AIDS specialist, perhaps in Miami, just to see if your current physician might be mission something.
The weight gain? Have you seen an HIV-knowledgeable nutritionist, who could check the adequacy of your diet and body composition? Has your physician checked for possible hormonal problems? It's of course impossible for me to diagnose your condition over the Internet. It does seem that a second opinion from a well-respected, experienced AIDS specialist should be your next step.
One last time
Hopes and Dreams in your hands, only once more!
- Atripla Makes Me Extremely Tired All The Time
- Pain In Penis After Protected Anal Sex Does It Mean I Have HIV
- Pain In Penis After Sex With Hooker What Are The Chances Of HIV
- Painful Red Spots After Topping Without Condom Does It Mean I Have HIV
- Sore Throat After Happy Ending Worried I Have HIV
- Stinging Pain After Blowjob Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.